Utah, 2024

High Wind in Utah, October 29, 2024

October 29, 2024 · NWS GJT · 1 event in 1 county or zone

A very strong low pressure system approaching eastern Utah and western Colorado from the west drove very strong southwesterly winds out ahead of it. These winds gusted 80-85 mph over the higher terrain, and 60-65 mph across some of the valley locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very strong low pressure system approaching eastern Utah and western Colorado from the west drove very strong southwesterly winds out ahead of it. These winds gusted 80-85 mph over the higher terrain, and 60-65 mph across some of the valley locations. As the system moved overhead and precipitation began, winds diminished on the night of October 29th into the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 29, 4:44 AM MST, 4 hours 16 minutes earlier. Its key messages:

  • Mountain snow and valley rain will continue today before a downturn in coverage and intensity occurs towards the evening hours. Winter weather highlights remain in place.
  • Cooler temperatures move in today with even colder temperatures expected Wednesday. The Freeze Watch remains in place. Daytime highs will remain seasonal, if not below, over the coming days.
  • The next chance for widespread precipitation could be Sunday night into Monday though model agreement is lacking keeping forecast confidence low at the moment.
Area forecast discussion, Oct 29, 4:44 AM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
544 AM MDT Tue Oct 29 2024

.KEY MESSAGES...

- Mountain snow and valley rain will continue today before a
  downturn in coverage and intensity occurs towards the evening
  hours. Winter weather highlights remain in place.

- Cooler temperatures move in today with even colder
  temperatures expected Wednesday. The Freeze Watch remains in
  place. Daytime highs will remain seasonal, if not below, over
  the coming days.

- The next chance for widespread precipitation could be Sunday
  night into Monday though model agreement is lacking keeping
  forecast confidence low at the moment.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 158 AM MDT Tue Oct 29 2024

Current IR imagery continues to show a large plume of moisture
moving from central Arizona up into the Four Corners and San
Juans all the way up to the northern mountains. As expected,
snow has begun and webcams across the area are showing some
decent snowfall at the moment. The trough and surface cold front
remain to our west but strong upper level support continues to
round the base of the trough and is providing plenty of lift for
the precipitation, not to mention the gusty winds as well.
Anomalous moisture amounts also remain across the area with
PWATs reaching anywhere from 200 to 250% of normal. With all the
ingredients in place, no change to the going highlights for
accumulating snowfall for just about all the higher terrain. The
heaviest snowfall is still expected to occur from now through
the early afternoon hours while the heaviest rain will occur
around daybreak right along the UT/CO border. The precip will
then move north and east as the jet support does likewise.
Thanks to the strong jet above and tight surface gradient, gusty
winds of 30 to 40 mph will be common today...might even hear a
rumble of thunder as well. The surface cold front will push
through later this afternoon bringing cooler temperatures to the
region. Once the front moves through, PWATs very quickly drop
and precip will become more showery in nature.

By this evening, the midlevel circulation and strongest portion
of the jet streak will have lifted up into WY but return flow
and plenty of remaining instability will allow showery activity
to continue thanks to general troughiness remaining overhead. In
fact, this activity will continue through the day Wednesday
though it won't be as strong nor will coverage be as great. It's
at this point that the higher elevations of the central
mountains look to be favored for some snowfall. By Wednesday
evening, a few residual showers will persist but significant
precip will be just about over.

Highs today will be considerably cooler than yesterday and highs
Wednesday will be cooler still. The Freeze Watch for Wednesday
looks good for now so will leave as is.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 158 AM MDT Tue Oct 29 2024

Skies will clear as this storm system moves out of the area to the
east, with plenty of CAA behind it and widespread below freezing
temperatures...the coldest so far of this current season. Lows
Wednesday night/Thursday morning are forecasted to be in the teens
across the higher valleys with 20s to near 30 in the lower valleys
and single digit lows in the mountains. A shortwave ridge of high
pressure slides in on Thursday, providing drier conditions but highs
will be 5 to 10 degrees below normal but warming up a bit towards
seasonable Friday to close out the work week.

Beyond Friday, there is a lot of uncertainty with how the next low
pressure trough moving into the Pacific Northwest impacts the
Western Slope this coming weekend. The GFS is strongest and most
aggressive with cooler, unsettled weather over the coming weekend
with valley rain and mountain snow.  However, the ECMWF dives the
low as far south as Mexico, which becomes cut off from the main
upper level flow and keeps conditions drier with less precipitation.
So, cannot hang our hat on any set model solution until better
consistency is seen and will not attempt to discuss the details as
the placement of this trough has major implications on what kind of
weather we will see and of course, precipitation amounts if any. As
a result, blended guidance has some low chance PoPs favoring the
mountains this weekend with low precipitation amounts due to the
uncertainty. Temperatures at this time look to remain near
seasonable levels for Friday into the coming weekend.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 537 AM MDT Tue Oct 29 2024

Widespread valley rain and mountain snows have overspread the
area this morning with some embedded thunderstorms also noted.
VFR conditions outside of precip will quickly drop to MVFR/IFR
conditions when heavier precip moves through. ILS breakpoints
will be met for most TAF sites this morning with some
improvement in the afternoon as the heavier precip continues to
move north and east. Gusty winds of 20 to 30kts are also
expected through today. LLWS will affect KTEX with KASE
possibly seeing some as well. Mountain obscurations will be
common as will mechanical turbulence.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until noon MDT Wednesday for COZ004-
     009-010-012-013-018.
     Freeze Watch from this evening through Wednesday morning for
     COZ011.
     Winter Weather Advisory until 6 AM MDT Wednesday for COZ019.
UT...Freeze Watch from this evening through Wednesday morning for
     UTZ022-024-029.
     Winter Weather Advisory until 6 AM MDT Wednesday for UTZ023-
     028.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Oct 29, 2:17 AM MST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
317 AM MDT Tue Oct 29 2024

COZ001>014-017>023-UTZ022>025-027>029-301345-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
317 AM MDT Tue Oct 29 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

A strong system will continue to bring mountain snow and valley
rains to the area through tonight. Winter Weather Advisories have
been issued for most of the higher terrain to account for this.
Generally, 6 to 12 inches of new snow is possible with locally
higher amounts possible. Along with snow and rain, gusty winds of 30
to 40 mph are expected. A few rumbles of thunder are also possible
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow and rain continues Wednesday though coverage and intensity will
lower as upper level support shifts into Wyoming. Much cooler
temperatures move in with below freezing temperatures expected for
many areas. Freeze Watches remain posted. Precipitation ends
Wednesday night with the next chance being Sunday night into Monday
though models are in some disagreement. Temperatures remain
seasonal, if not a bit below.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Oct 29, 5:12 AM MST, 3 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
612 AM MDT Tue Oct 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     Non-Tstm Wnd Gst 3 NW Fruitvale          39.12N 108.52W
10/29/2024  M47 MPH          Mesa               CO   ASOS

            ASOS station KGJT Grand Junction Rgnl AP.

&&
Local storm report, Oct 29, 8:42 AM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
942 AM MDT Tue Oct 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             1 SW Pitkin             38.60N 106.53W
10/29/2024  M1.0 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-59 Pitkin 1.1SW.

0700 AM     Snow             1 S Mount Crested Butte 38.89N 106.97W
10/29/2024  M3.1 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-66 Mount Crested
            Butte.

0700 AM     Snow             4 NNW Mount Crested But 38.97N 106.98W
10/29/2024  M5.0 Inch        Gunnison           CO   CO-OP Observer

            CO-OP Observer station GTHC2 4.2 N Mount
            Crested Butte.

0700 AM     Snow             4 NNW Mount Crested But 38.96N 106.99W
10/29/2024  M5.0 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-18 Crested Butte
            6.2N.

0800 AM     Snow             6 E Skyway              39.04N 108.00W
10/29/2024  M5.5 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-45 Cedaredge 10.5
            NNW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
October 29, 9:00 AM MST to 2:00 PM MST
Where
Grand Flat and Arches forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Gusty southwesterly winds peaked over Grand County, Utah in the late morning and early afternoon of October 29th. The highest recorded gust was 61 mph recorded at the KCNY ASOS at Canyonlands Airport, about 10 miles north of Moab. This was recorded between 10AM and 11AM MDT. Gusts around the zone ranged from 45 mph to the peak of 61 mph. No reports of damage were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, October 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220485.